The Dry Eye Zone

Rebecca's Blog

-

Abstract: Ocular surface side effects of systemic isotretinoin

This caught my eye partly because just the other day I spoke with someone who had the rare condition lichenplanus (I gather from a little googling that isotretinoin is used for that in addition to its primary indication of acne).

Conjunctival impression cytology, ocular surface, and tear-film changes in patients treated with systemic isotretinoin.
Cornea. 2009 Jan;28(1):46-50.
Karalezli A, Borazan M, Altinors DD, Dursun R, Kiyici H, Akova YA.

PURPOSE: To evaluate the ocular surface changes and tear-film functions in patients treated with systemic isotretinoin.

METHODS: Fifty subjects treated with 0.8 mg/kg oral isotretinoin were enrolled in this prospective clinical trial. All patients underwent a full ophthalmoscopic examination before, during, and after treatment with isotretinoin. Ocular surface changes of the cell content of the surface conjunctival epithelium were evaluated by conjunctival impression cytology and tear-film functions using the Schirmer test, anesthetized Schirmer test, tear breakup time, and rose bengal staining. Subjective ocular complaints were scored with an Ocular Surface Disease Index questionnaire.

RESULTS: There were no significant differences observed in average Schirmer test scores for patients before, during, or after isotretinoin treatment. Mean anesthetized Schirmer test scores and tear breakup time decreased significantly during treatment (P < 0.001). Mean impression cytology scores, Ocular Surface Disease Index scores, and rose bengal staining scores increased significantly during treatment (P < 0.05, P < 0.001 and P < 0.001, respectively). Blepharitis was seen in 36% of patients. All abnormal findings disappeared 1 month after the cessation of treatment.

CONCLUSIONS: Conjunctival epithelial cells, tear basal secretion, and tear quality are markedly affected in patients during systemic treatment with isotretinoin (0.8 mg/kg). Ocular adverse effects of isotretinoin are generally not serious and are reversible after discontinuation.
RebeccaComment